Of all of the issues that clients bring to us here at DeLuca and Weizenbaum, medication errors are often the most difficult for them to comprehend. While it may take an initial adverse reaction in order for one to know that he or she is allergic to a medication, once that incident occurs, it is typically documented in a patient's medical record. Even if an allergy is missed provider in the medical record, its presence usually shows up in the visit notes because clinical support staff are trained to ask for it during a patient's assessment. Yet according to data shared by AmericanNurseToday.com, nearly 1.5 million patients suffer from a drug error every year in the U.S.
When one experiences an allergic reaction to a medication, every second counts. A delay in treatment can lead to a patient experiencing any number of problems, including:
- Kidney inflammation (nephritis)
- Drug-induced anemia
- Serum sickness
- Anaphylactic shock
Cases of anaphylactic shock can be fatal, so those experiencing the telltale signs of this condition, namely shortness of breath, lightheadedness, a sudden drop in blood pressure, seizures, or loss of consciousness within one hour of taking a medication should seek immediate medical treatment.
There are a number of different steps within the process of prescribing a medication where errors that could lead to an adverse drug reaction can occur. A physician could overlook a drug allergy in a patient's clinical documentation when writing a prescription or the transmission of the correct medication or dosage from the provider to the pharmacy could be incorrect. It's often vital for those pursuing liability claims to find where these errors occurred in order to bolster those claims.
For more information on the potential for allergic drug reactions, visit our Medication Errors page.